Importance — There have been concerns raised by patients and regulatory agencies regarding serious psychiatric side effects associated with 5-alpha reductase inhibitors.
Objective — To determine if there is an increased risk of suicide, self-harm, or depression among older men starting a 5-alpha reductase inhibitor for prostatic enlargement.
Design — Population-based, retrospective, matched cohort study using linked administrative data.
Setting — Ontario, Canada from 2003 through 2013.
Participants — 93,197 men ≥66 years of age who initiated a new prescription for a 5-alpha reductase inhibitor during the study period were matched (using a propensity score which included 44 or our 96 covariates which included medical comorbidities, medication usage, and healthcare system utilization) to an equal number of men not prescribed a 5-alpha reductase inhibitor.
Exposure — Duration of finasteride or dutasteride usage.
Primary Outcome — Suicide. Secondary outcomes were self-harm and depression.
Results — Men who used 5-alpha reductase inhibitors were not at a significantly increased risk of suicide (HR 0.88, 95% CI 0.53 to 1.45). Risk of self-harm was significantly increased during the 4 initial 18 months after 5-alpha reductase inhibitor initiation (HR 1.88, 95% CI 1.34 to 2.64), but not thereafter. Incident depression risk was elevated during the initial 18 months after 5-alpha reductase inhibitor initiation (HR 1.94, 95% CI 1.73 to 2.16), and continued to be elevated, but to a lesser degree for the remainder of the follow-up period (HR 1.22, 95% CI 1.08 to 1.37). The absolute increase in the event rates for these two outcomes were 17/100,000 patient years and 272/100,000 patient years respectively. The type of 5-alpha reductase inhibitor (finasteride or dutasteride) did not significantly modify the observed associations with suicide, self-harm and depression.
Conclusions and Relevance — In a large cohort of men ≥66 years of age, we did not demonstrate an increased risk of suicide associated with 5-alpha reductase inhibitor use. However, the risk of self-harm and depression were increased compared to unexposed men. This is in keeping with post-marketing experience and patient concerns, and discontinuation of the medication in these circumstances may be appropriate.
View full text
Kidney and urinary tract disorders